Florida, 2010

Hail and Damaging Winds in Florida, June 16, 2010

June 16, 2010 · NWS JAX · 7 events in 4 counties and zones

A surface front was over north Florida as a mid and upper level ridge center was south of the region. A short wave trough traversed the area in the afternoon and combined with the sea breezes and outflows over an unstable air mass scattered severe storms developed across northeast Florida in the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface front was over north Florida as a mid and upper level ridge center was south of the region. A short wave trough traversed the area in the afternoon and combined with the sea breezes and outflows over an unstable air mass scattered severe storms developed across northeast Florida in the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 15, 8:48 PM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 15, 8:48 PM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
948 PM EDT TUE JUN 15 2010

.UPDATE...CONVECTION CURRENTLY REFIRING OVER SE GA AS IMPULSE
RIDES OVER WEAKENING UPPER RIDGE. WILL LEAVE POPS IN OVERNIGHT AS
PREVIOUS FORECAST DID DUE TO LIFT AND LINGERING SURFACE HEAT AND
INSTABILITY. LOCALLY HEAVY RAINFALL WILL BE THE MAIN CONCERN.

&&

.AVIATION...MOSTLY VFR AGAIN TONIGHT AT TAF SITES. MVFR VSBYS
POSSIBLE AGAIN IN 08Z-12Z TIMEFRAME MAINLY AT VQQ AND GNV.

&&

.MARINE...NO CHANGES EXPECTED.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZIBURA/ZAPPE/KEEGAN
Hazardous weather outlook, Jun 15, 7:44 PM EST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
844 PM EDT TUE JUN 15 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-161000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
844 PM EDT TUE JUN 15 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT...
MAINLY OVER INLAND SOUTHEAST GEORGIA. PERIODS OF HEAVY RAINFALL
AND STRONG GUSTY WINDS WILL BE POSSIBLE IN ADDITION TO LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING.
SLOW STORM MOTION WILL CONTINUE THE POTENTIAL FOR HEAVY RAINFALL
AND MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD RELAY REPORTS OF HEAVY RAINFALL OR WIND DAMAGE TO
THE NATIONAL WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jun 15, 11:04 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1204 AM EDT WED JUN 16 2010

FLZ033-037-160445-
PUTNAM-ST. JOHNS-
1204 AM EDT WED JUN 16 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
PUTNAM AND SOUTHERN ST. JOHNS COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 1245 AM EDT...

AT 1205 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 5 MILES NORTHWEST OF HASTINGS...
STATIONARY. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ELKTON...BOSTWICK...SPUDS...PALATKA...ORANGE MILLS...HASTINGS AND
EAST PALATKA THROUGH 1245 AM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2963 8152 2962 8152 2961 8168 2984 8166
      2984 8159 2986 8159 2987 8145 2963 8139
TIME...MOT...LOC 0405Z 357DEG 2KT 2977 8154

HESS
Special weather statement, Jun 15, 11:16 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1216 AM EDT WED JUN 16 2010

FLZ033-160500-
ST. JOHNS-
1216 AM EDT WED JUN 16 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL ST.
JOHNS COUNTY FOR EXCESSIVE LIGHTNING VALID UNTIL 100 AM EDT...

AT 1217 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED OVER SOUTH PONTE VEDRA BEACH...OR 6
MILES SOUTH OF GUANA RIVER STATE PARK...MOVING SOUTHEAST AT 5 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SOUTH PONTE
VEDRA BEACH...GUANA RIVER STATE PARK...VILANO BEACH...SAINT AUGUSTINE
SOUTH...SAINT AUGUSTINE BEACH...SAINT AUGUSTINE AND ANASTASIA THROUGH
100 AM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.
POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY
ENCLOSED BUILDING. UNPLUG ELECTRONIC DEVICES AND APPLIANCES AS THEY
ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY
LIGHTNING STRIKES. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2983 8126 2980 8129 3000 8146 3011 8133
      3001 8129 2997 8129 2994 8128 2990 8128
      2985 8125
TIME...MOT...LOC 0417Z 315DEG 2KT 3000 8132

HESS
Local storm report, Jun 15, 11:31 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1231 AM EDT WED JUN 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     LIGHTNING        1 S FRUIT COVE          30.09N 81.62W
06/16/2010                   ST. JOHNS          FL   FIRE DEPT/RESCUE

            THE ST JOHNS FIRE RESCUE REPORTED A BRUSH FIRE CAUSED BY
            A LIGHTNING STRIKE IN SUN MARSH COURT.

&&

PP
Special weather statement, Jun 15, 11:57 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1257 AM EDT WED JUN 16 2010

FLZ032-033-037-160545-
CLAY-PUTNAM-ST. JOHNS-
1257 AM EDT WED JUN 16 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
CLAY...NORTHEASTERN PUTNAM AND WESTERN ST. JOHNS COUNTIES FOR
EXCESSIVE LIGHTNING VALID UNTIL 145 AM EDT...

AT 1257 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 4 MILES NORTHWEST OF HASTINGS...MOVING
NORTH AT 5 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND SPUDS...ORANGE MILLS...HASTINGS...BOSTWICK...PICOLATA AND
BAKERSVILLE THROUGH 145 AM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING
CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY
INSIDE A COMPLETELY ENCLOSED BUILDING. UNPLUG ELECTRONIC DEVICES AND
APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED
BY NEARBY LIGHTNING STRIKES. HEAVY RAINFALL WILL PRODUCE PONDING OF
WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2989 8173 2994 8145 2969 8143 2966 8164
TIME...MOT...LOC 0457Z 170DEG 3KT 2976 8155

HESS
Special weather statement, Jun 16, 12:32 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
132 AM EDT WED JUN 16 2010

FLZ037-160615-
PUTNAM-
132 AM EDT WED JUN 16 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN PUTNAM
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 215 AM EDT...

AT 132 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES SOUTH OF BOSTWICK...OR 5 MILES NORTH
OF PALATKA...MOVING WEST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND ORANGE MILLS...EAST PALATKA...BOSTWICK...
PALATKA...MANNVILLE...HOLLISTER...FLORAHOME AND CARRAWAY THROUGH 215
AM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2967 8153 2952 8185 2953 8186 2975 8196
      2983 8160 2980 8156 2976 8152 2969 8152
TIME...MOT...LOC 0532Z 069DEG 8KT 2972 8166

HESS
Special weather statement, Jun 16, 12:40 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
140 AM EDT WED JUN 16 2010

GAZ136-153-160630-
INLAND GLYNN-WAYNE-
140 AM EDT WED JUN 16 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
WAYNE AND NORTHWESTERN GLYNN COUNTIES FOR STRONG WINDS...SMALL HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 230 AM EDT...

AT 140 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES WEST OF MOUNT PLEASANT...OR 8 MILES
SOUTH OF GARDI...MOVING SOUTHEAST AT 5 MPH. ANOTHER STRONG STORM WAS
JUST EAST OF GARDI MOVING NORTHEAST AT 5 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND MOUNT PLEASANT AND
EVERETT THROUGH 230 AM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3157 8169 3154 8165 3150 8164 3148 8161
      3144 8160 3141 8157 3132 8171 3145 8190
      3159 8170
TIME...MOT...LOC 0540Z 297DEG 3KT 3142 8175

PETERSON

The radar

The Jacksonville radar (KJAX), 93 km away, was scanning. The volume nearest the first event began at 05:43 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Putnam

When
June 16, 12:45 AM EST
Where
Putnam County, 1.2 mi E of Palatka Kay Arkin Ar
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
29.650, -81.660

Nickel size hail was reported in Palatka.

Thunderstorm Wind, Putnam

When
June 16, 2:30 PM EST
Where
Putnam County, Peniel
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.620, -81.700

Trees were blown down near the intersection of Highway 19 and Silver Lake Drive.

Thunderstorm Wind, Marion

When
June 16, 2:30 PM EST
Where
Marion County, 3.67 mi E of Orange Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.510, -81.890

Several large trees were blown down at the Lake Oklawaha RV Park. Dime size hail was also reported.

Thunderstorm Wind, Marion

When
June 16, 3:20 PM EST
Where
Marion County, 2.07 mi N of Silver Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.250, -82.050

Two trees were blown down in the Silver Meadow Central subdivision.

Thunderstorm Wind, Duval

When
June 16, 3:42 PM EST
Where
Duval County, 1.34 mi NE of (Nip)nas Jacksonvill
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
30.236, -81.667

The AWOS at Naval Air Station Jacksonville measured a wind gust of 60 mph.

Thunderstorm Wind, Suwannee

When
June 16, 5:06 PM EST
Where
Suwannee County, 7.47 mi ESE of Mc Alpin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
30.100, -82.830

Wind damage occurred at 4323 200th Street. Windows were blown out and damage occurred to the exterior of the building. A tree was uprooted. The cost of damage was estimated.

Lightning, Suwannee

When
June 16, 5:30 PM EST
Where
Suwannee County, 3.85 mi ESE of Obrien
Property damage
$250
Reported by
Emergency Manager
Coordinates
30.010, -82.870

Lightning struck a tree at 24066 County Road 247. The cost of removal was estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227685, 227705, 227709, 227690, 227688, 227689, 227687.